Sulfasalazine Crystalluria-Induced Anuric Renal Failure

2012

A 56-year-old woman with a 35-year history of ulcerative colitis (UC) and recurrent kidney stones that had been in remission since 1995 on sulfasalazine 1000 mg every other day was diagnosed in July 2010 with a new kidney stone. Her pain was controlled with ketorolac in the acute setting and ibuprofen on discharge. She subsequently started having 10 bloody bowel movements per day associated with abdominal pain. The patient's gastroenterologist increased her sulfasalazine to 1000 mg 3 times per day with little therapeutic benefit. The patient was admitted to our hospital in acute anuric renal failure requiring dialysis. She was found to have extensive bilateral nephrolithiasis on a computed tomography scan. Urinalysis with microscopy revealed crystals resembling needle-like sheaths that were subsequently identified as sulfadiazine and metabolites (Figure C). A kidney biopsy showed acute tubular injury and focal dilatation of collecting tubules suggestive of obstruction. Electron microscopy showed lamination of peritubular capillary basement membranes ((Figures A and B). (Photographs courtesy of Stephen Coleman and Dr Bruce Goldman, Department of Pathology, University of Rochester Medical Center.) The patient was diagnosed with sulfasalazine crystalluria-induced anuric renal failure in the setting of a decompensated UC flair. The patient’s renal function improved after rehydration, the cessation of sulfasalazine, and the initiation of steroids and non–sulfa-based mesalamine.

Renal manifestation and complications, primary and secondary, are not rare in patients with inflammatory bowel disease (IBD).1 For multiple pathophysiological reasons, the incidence of nephrolithiasis is higher in IBD patients, 12%–18%, compared with 5% in the general population.1 It is also well-known that certain drugs in the treatment of UC, such as the aminosalicylates, can cause drug-induced renal toxicity.1–3 However, only a few cases have found sulfasalazine, a combination of sulfapyridine and 5-aminosalicylic acid, to cause dosedependent renal toxicity, likely a part of a generalized hypersensitivity reaction.2,4 In one review of serious adverse reactions of sulfasalazine versus mesalamine in IBD, mesalamine-induced interstitial nephritis accounted for 31% of the total suspected adverse renal events, but there were no such reports for sulfasalazine within the total of 27 adverse renal events reported.2 Since this review a few reports have found that sulfasalazine can cause acute interstitial nephritis, especially in patients with decompensated UC flairs (ie, hypovolemia, metabolic acidosis, acidic urine, and chronic renal dysfunction).2,4

Sulfasalazine-induced crystalluria is a rare, under-recognized potential complication in patients with decompensated UC. Although an optimal monitoring schedule remains to be established, gastroenterologists already recommend careful monitoring of renal function while on aminosalicylates.1 This case of sulfasalazine crystalluriainduced anuric renal failure supports the need to monitor patient’s renal function while also on sulfasalazine. Physicians should recognize the potential risk of sulfasalazine in the setting of UC flairs especially in patients with a history of recurrent nephrolithiasis, renal dysfunction, and/or dehydration.

References

  1. Oikonomou K, Kapsoritakis A, Eleftheriadis T, et al. Renal manifestations and complications of inflammatory bowel disease. Inflamm Bowel Dis 2011;1:1034–1045.
  2. Ransford RA, Langman MJ. Sulphasalazine and mesalazine: serious adverse reactions re-evaluated on the basis of suspected adverse reaction reports to the Committee on Safety of Medicines. Gut 2002;51: 536–539.
  3. Perazella MA. Crystal-induced acute renal failure. Am J Med 1999; 106:459–465.
  4. Polichronis A, Georgios A, Fotini A, et al. Reversal of refractory sulfasalazine-related renal failure after treatment with corticosteroids. Clin Ther 2010;32:1907–1910.

View Full Text